What causes dizziness, cold flushes behind the head, cold hands and fatigue?
when it happens I also feel tired
I take 10 mg of hydrochlorithiazide. I take Paxil 30 mg at night. I feel like this is either low sugar OR blood pressure. My heart didn't seem to race at all when this happened. I don't have tingling in my arms or legs and am able to speak. It sort of seemed that my throat was tight when I swallowed. That has passed. I do have tight shoulders from working and often get a left shoulder sore muscle like a big knot. IT seemed like after I stretched my neck out that the episode happened
i do have dx anxiety/panic disorder. I am in the change with menopause. Hot flashes etc. I feel like I have had more anxiety in the past 6 months. Sometimes I feel I bring this on myself thinking I am going to have a panic attack.
Hello and welcome,
I'm sorry you are having this trouble.
I don't have the advantage of doing an examination, but I'll offer some thoughts on this. It's possible that your symptoms are a variant of a panic attack as you have a history of anxiety disorder. However, we should make sure first that there isn't a medical cause before attributing it to anxiety.
As this happened after a long drive and then stretching your neck, a pinched nerve is possible and can create a cold skin sensation and sometimes light headedness. Low blood pressure or low blood sugar can cause the light headedness and also the fatigue afterwards. Pinched nerve is less likely to create the fatigue.
I would suggest:
1. Go to doctor for an exam and to see if there is the possibility of a pinched nerve.
2. Ask the nurse who checks you in to check orthostatic blood pressure and pulse. This is a BP and pulse check when you are lying down, then seated, then standing. It can show if your blood pressure is not rising adequately when getting up.
3. I recommend the following blood tests:
CBC - to check for anemia and occult infection
TSH - to check for thyroid function
Electrolytes/chemistry panel - to check potassium and sodium levels
Fasting blood sugar.
The doctor may want to do other tests as well after examining you.
I hope this information helps. Please let me know if I can provide further information.
About the other symptoms:
Regarding the increase in anxiety, if Paxil has worked for you in the past, it's possible you may benefit from just having a slightly higher dose. For panic disorder, dose range is 10 - 60 mg, so you are in an intermediate range.
You can try a different SSRI such as Lexapro (escitalopram) which is a newer SSRI, but your doctor should transition you very slowly.
Regarding the hot flashes and insomnia related to menopause, new studies show that SSRIs (including Paxil) can be helpful for these. But if they aren't doing the job, you may want to consider adding a low dose of hormone replacement therapy for a short time such as conjugated estrogen/bazedoxifene or a combination estrogen-progesterone.
If you are interested in trying alternative therapies, some women get benefit from acupuncture. I'd suggest finding a practitioner who was actually trained in China if possible. I think their training in this is more extensive than the Traditional Chinese Medicine schools in the US. If you can't find that, go for a practitioner who has a lot of experience. Also, women have benefited from black cohosh. You can buy this herb in capsules.
Regular exercise is very good for helping anxiety. And, if there are any issues that increase or keep the anxiety going, you may want to talk with a psychologist to help work these out.
Your thought about having the cool/cold sensation followed by panic is very likely. I have had anxiety/panic (and am close to your age) and know that a real physical symptom can then trip the the panic reaction.
Hasn't started snowing here yet!
I agree about being hesitant regarding hormone replacement therapy. For women that have nearly unbearable symptoms, it is probably worth it for a short duration.
Lexapro has overall fewer side effects compared with the older antidepressants. Lexapro is said to be a pharmacologically "cleaner" serotonergic antidepressant.
Paxil is still a good SSRI antidepressant. One of the main problems with Paxil though is that it is one of the antidepressants with the highest incidence of weight gain. Not all people have this from Paxil, but many do. Lexapro (or generic escitalopram) has a lower incidence of weight gain compared with Paxil.
I hope you all in Menomonie don't have to shovel out too much tonight.
If you have no further questions right now, you can go ahead and close the discussion. If you have a subscription with HCM and want to ask a question in the future and have it routed to me, just include my name (or Dr. Bonnie) at the beginning of your question.
Wishing you well (and hoping you have a good Spring)!
Bonnie Berger-Durnbaugh, MD